Alert archive / Texas / Tornado Warnings in 2012

Tornado Warning 21, NWS Shreveport, LA

April 3, 2012Franklin County, Red River County, Titus County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 3, 2012, 4:29 PM CDT for Franklin County, Red River County, Titus County, Texas. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 4:29 PM CDT (21:29 UTC)
Expired
Apr 3, 2012, 5:30 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Franklin County, TX, Red River County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 165 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:30 PM CDTTSTM WND DMG3 N Talco, TXTREES DOWN NORTH OF TALCO WHERE ROTATION WAS INDICATED AND REPORTED
Apr 3, 4:30 PM CDTHAIL 18 Ese Talco, TXQUARTER SIZED HAIL REPORTED ON COUNTY ROAD 3275
Apr 3, 4:39 PM CDTTORNADO11 Nne Mount Vernon, TXAN EF0 TORNADO TOUCHED DOWN ABOUT 2 MILES EAST OF HAGANSPORT IN AN OPEN FIELD JUST NORTH OF FM 71...WHERE SEVERAL TREES WERE SNAPPED. THE TORNADO TRAVELED NORTHEAST ACROSS CR NE 2130...WHERE A TOP OF A TREE WAS SNAPPED OFF...WITH THE TORNADO CONTINUING ACROSS
Apr 3, 4:41 PM CDTTORNADO10 S Clarksville, TXAN EF0 TORNADO TOUCHED DOWN ALONG CR 4610...WHERE A FEW TREES WERE UPROOTED. THE TORNADO TRAVELED NORTH NORTHEAST JUST EAST OF CR 910...WHERE ADDITIONAL TREES WERE SNAPPED AND UPROOTED. THIS TORNADO CONTINUED ACROSS CR 4605...SNAPPING LARGE LIMBS OFF OF SEVERA
Apr 3, 4:45 PM CDTTORNADO5 E Hagansport, TXEMERGENCY MANAGER IS REPORTING POSSIBLE TORNADO EAST OF HAGANSPORT IN FRANKLIN COUNTY.
Apr 3, 4:55 PM CDTTSTM WND DMG5 S Bogata, TXTREES DOWN ACROSS HIGHWAY 37 SOUTH...ROTATION WAS NOTED WITH THE STORM BY LAW ENFORCEMENT.
Apr 3, 5:00 PM CDTHAIL 2Cuthand, TXTWO INCH HAIL REPORTED BY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WFUS54 KSHV 032129
TORSHV
TXC159-387-449-032230-
/O.NEW.KSHV.TO.W.0021.120403T2129Z-120403T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
429 PM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HAGANSPORT...
  SOUTHWESTERN RED RIVER COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN TITUS COUNTY IN NORTHEAST TEXAS...

* UNTIL 530 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  HAGANSPORT...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BOGATA AND WILKERSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3338 9531 3339 9531 3362 9515 3337 9484
      3314 9525 3320 9532 3333 9532 3334 9531
      3337 9532
TIME...MOT...LOC 2129Z 224DEG 19KT 3327 9525

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 3, 3:23 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 3, 3:23 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT TUE APR 3 2012

.DISCUSSION...
THE SEVERE WEATHER THREAT IS INCREASING FOR OUR ENTIRE AREA AS
TIME PROGRESSES. THUNDERSTORMS HAVE FIRED ALONG AN EAST-WEST
STATIONARY BOUNDARY ACROSS THE LOUISIANA-ARKANSAS BORDER
AND...NOW...THE BOUNDARY IS SLOWLY BEGINNING TO DRIFT
SOUTHEASTWARD. THE THREAT FROM THESE STORMS APPEARS TO BE MAINLY
LARGE HAIL AND GUSTY WINDS. THE LARGER THREAT IS WITH THE
THUNDERSTORMS CURRENTLY ALONG THE I-35 CORRIDOR...WHERE A TORNADIC
THREAT IS ONGOING AND WILL MOVE EASTWARD INTO NORTHEAST TEXAS
LATER THIS AFTERNOON. LAPS SURFACE HELICITY VALUES OVER NORTHEAST
TEXAS ARE GREATER THAN 250 METERS SQUARED PER SECONDS SQUARED.
THIS IS MORE THAN SUFFICIENT TO SUSTAIN A TORNADIC ENVIRONMENT
WELL INTO OUR CWA. DIVERGENT FLOW ALOFT AND UPPER LEVEL IMPULSES
WILL ENHANCE THIS ACTIVITY AS THE NIGHT PROGRESSES. VERY LARGE
HAIL AND VERY GUSTY WINDS CAN BE EXPECTED WITH ALL STORMS THAT
FORM IN THE ENVIRONMENT JUST AHEAD OF THE LINE...AS WELL AS THE
SQUALL LINE ITSELF.

TOMORROW...MUCH OF THIS ACTIVITY WILL STILL BE A GOOD PORTION OF
THE AREA...OUR EASTERN AREAS AT THE VERY LEAST. THE SEVERE WEATHER
THREAT WILL STILL EXIST...BUT SHOULD NOT BE AS GREAT AS IT WILL BE
THIS EVENING INTO THE OVERNIGHT HOURS. THE ACTIVITY SHOULD BEGIN
TO CEASE FROM WEST TO EAST AS THE DAY PROGRESSES...WITH THE SQUALL
LINE. AS THE UPPER LEVEL LOW EJECTS EASTWARD ACROSS ARKANSAS...OUR
NORTHERN SECTION OF COUNTIES WILL SEE A CHANCE FOR SOME SHOWERS
AND ISOLATED THUNDERSTORMS.

EXTENDED...A FRONTAL BOUNDARY APPEARS TO STALL OUT ACROSS THE FOUR
STATE REGION ON SUNDAY INTO MONDAY...BRINGING A DECENT CHANCE FOR
PRECIPITATION DURING THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...
SCT CONVECTION TO CONTINUE ACROSS THE REGION BEFORE STRONG
THUNDERSTORMS ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE OVER
N TX PUSH EWD INTO THE REGION. TERMINALS WILL BE AFFECTED
INTERMITTENTLY BY CONVECTION THIS AFTERNOON THROUGH WEDNESDAY
MORNING. EXPECT CATEGORY REDUCTIONS WITH VERY GUSTY WINDS VC
CONVECTION. OTHERWISE...SOUTHERLY WINDS 5 TO 10 KNOTS TO PERSIST
BEFORE WINDS TURN OUT OF THE WSW BEHIND A FRONTAL BOUNDARY DURING
WEDNESDAY MORNING. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  82  54  75  54 /  70  20  10  10   0
MLU  66  83  57  77  54 /  70  50  20  10   0
DEQ  59  75  52  72  51 /  70  30  20  10   0
TXK  64  78  54  72  52 /  70  20  20  10   0
ELD  66  81  54  74  52 /  70  30  20  10   0
TYR  57  76  56  75  56 /  70  20  10  10   0
GGG  59  78  55  75  54 /  70  20  10  10   0
LFK  64  81  57  80  57 /  70  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

ITO/12
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE APR 3 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING OVER THE AREA
DURING THE AFTERNOON AND OVERNIGHT AS TEMPERATURES WARM AND
DISTURBANCES ALOFT MOVE ACROSS THE AREA. AN UPPER LEVEL
CLOSED LOW MOVING OVER PARTS OF TEXAS AND OKLAHOMA WILL
CONTINUE LIFTING NORTHEAST SENDING A SURFACE LOW ACROSS
OKLAHOMA...WITH ITS TRAILING DRY LINE BEING OVERTAKEN BY A
COLD FRONT. BY LATE TONIGHT THE SURFACE BOUNDARY WILL BE
NEARING A BROKEN BOW OKLAHOMA TO TYLER/LONGVIEW TEXAS LINE.
STRONG TO SEVERE STORMS WILL DEVELOP OUT AHEAD OF THE FRONT
AND WITH THE PASSAGE OF THE SYSTEM. LARGE HAIL AND HIGH AND
DAMAGING WINDS WILL REMAIN THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO ACCOMPANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND NEAR THE FRONTAL
BOUNDARY DURING THE DAY WEDNESDAY WITH EFFICIENT RAIN PRODUCING
STORMS...AS WELL AS A CHANCE FOR LARGE HAIL AND HIGH AND DAMAGING
WINDS. BY LATE AFTERNOON AND EARLY EVENING WEDNESDAY...WITH DRY
AIR SPREADING INTO THE FOUR STATE REGION IN WAKE OF THE BOUNDARY...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED TODAY AND
OVERNIGHT...AND INTO WEDNESDAY.

23

In the hours before

Local storm report, Apr 3, 4:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             3 SW EL DORADO          33.19N 92.70W
04/03/2012  M0.50 INCH       UNION              AR   LAW ENFORCEMENT

            HALF INCH HAIL MEASURED IN PARKERS CHAPEL BY LAW
            ENFORCEMENT.

&&

ITO
Local storm report, Apr 3, 4:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
409 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             BERNICE                 32.83N 92.66W
04/03/2012  E0.75 INCH       UNION              LA   PUBLIC

            PENNY SIZED HAIL REPORTED IN BERNICE

&&

19
Local storm report, Apr 3, 4:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
414 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     3 N MOUNT PLEASANT      33.49N 93.50W
04/03/2012                   HEMPSTEAD          AR   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SEEING A FUNNEL CLOUD.

&&

ITO
Local storm report, Apr 3, 4:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
419 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             RUSTON                  32.53N 92.64W
04/03/2012  M0.88 INCH       LINCOLN            LA   PUBLIC

            STORM SPOTTER IS RELAYING A REPORT FROM THE PUBLIC OF
            NICKEL SIZED HAIL IN RUSTON.

&&

ITO
Special weather statement, Apr 3, 4:20 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT TUE APR 3 2012

ARZ070-LAZ001-032215-
CADDO-MILLER-
420 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     DODDRIDGE...RAVANNA...HOSSTON...IDA...MOORINGSPORT...OIL CITY...
     RODESSA AND VIVIAN...

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR OIL CITY...OR 20 MILES NORTHWEST
OF SHREVEPORT...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL
BE NEEDED.

15
Local storm report, Apr 3, 4:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          5 NE MOUNT PLEASANT     33.22N 94.91W
04/03/2012                   TITUS              TX   LAW ENFORCEMENT

            TITUS COUNTY SHERIFF REPORTED WITNESSING A TORNADO TOUCH
            DOWN.

&&

ITO

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:27 PM CDTSevere Thunderstorm WarningSHVRed River, Titus63 min
Apr 3, 3:38 PM CDTTornado WarningSHVTitus37 min
Apr 3, 3:53 PM CDTTornado WarningSHVRed River67 min
Apr 3, 4:07 PM CDTTornado WarningSHVBowie, Morris, Red River, Titus38 min
Apr 3, 4:40 PM CDTTornado WarningSHVBowie, Red River65 min
Apr 3, 4:55 PM CDTTornado WarningSHVBowie, Red River65 min
Apr 3, 5:24 PM CDTSevere Thunderstorm WarningSHVSmith, Wood66 min
Apr 3, 5:30 PM CDTTornado WarningSHVBowie, Red River, Titus60 min
Apr 3, 5:36 PM CDTSevere Thunderstorm WarningSHVBowie54 min
Apr 3, 5:39 PM CDTTornado WarningSHVCamp, Franklin, Titus66 min
Apr 3, 5:44 PM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Morris, Red River, Titus46 min
Apr 3, 6:01 PM CDTSevere Thunderstorm WarningSHVCamp, Smith, Upshur, Wood59 min
Apr 3, 6:10 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith, Wood65 min
Apr 3, 6:14 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris, Red River, Titus61 min
Apr 3, 6:23 PM CDTSevere Thunderstorm WarningSHVCass67 min
Apr 3, 6:52 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Gregg, Harrison, Marion, Upshur53 min
Apr 3, 6:53 PM CDTTornado WarningSHVCass67 min
Apr 3, 6:54 PM CDTTornado WarningSHVCass, Gregg, Harrison, Marion, Upshur51 min

Nearby

Tornado Warnings in Texas, 2012Every tornado warning in 2012Tornadoes in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.